Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

June 25, 2017Niagara County, New York

NWS Buffalo, NY issued this special weather statement at Jun 25, 2017, 1:59 PM EDT for Niagara County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2017, 1:59 PM EDT (17:59 UTC)
Expired
Jun 25, 2017, 3:00 PM EDT
In force
61 min
Issued by
NWS Buffalo, NY

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 34 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WWUS81 KBUF 251759
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
159 PM EDT SUN JUN 25 2017

NYZ001-251900-
Niagara-
159 PM EDT SUN JUN 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NIAGARA COUNTY...

At 158 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 14 miles west of Fort Niagara State Park
to 28 miles west of Niagara Falls. Movement was east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Niagara Falls, Lockport, Newfane, Lewiston, Youngstown, Fort Niagara
State Park, Sanborn, Wilson, Cambria Center and Olcott.

LAT...LON 4330 7909 4340 7864 4341 7851 4340 7851
      4312 7870 4306 7900 4307 7901 4308 7908
      4311 7906 4312 7907 4315 7904 4317 7905
      4325 7906 4328 7908
TIME...MOT...LOC 1758Z 255DEG 31KT 4331 7934 4299 7961 

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 25, 1:14 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 25, 1:14 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
114 PM EDT Sun Jun 25 2017

.SYNOPSIS...
Temperatures will continue to run cooler than average into early
next week, as an upper level trough moves across the region. The
cooler temperatures will be accompanied by showers at times, as a
series of upper level disturbances cross the area. The trough will
move east by Wednesday, with warmer temperatures expected by mid-
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A broad mid-level longwave trough extends from the Northern Plains
across the Great Lakes and into the Northeast region. Water vapor
imagery showing an embedded vigorous vorticity max over Lake Huron
which will cross western and central New York this afternoon. A weak
surface low is beneath the shortwave with a trailing cold front.
Synoptic scale lift from the shortwave with low-level forcing from
the surface low and a 30 knot low level jet, combined with peak
heating will work with steepening lapse rates in cool air
advection to produce scattered to numerous showers and isolated
thunderstorms this afternoon.

Gusty southwest winds of 25-30 knots downwind of the lakes should
provide a lake shadow to keep shower/storm mainly south and east of
a Buffalo to Rochester to Watertown line. Any enhanced showers or
storms could bring a risk of some small hail/graupel as WBZ heights
are down to around 6kft.

Temperatures will top out around 10 degrees below normal due to the
influence of the longwave trough and associated pool of cool air
aloft. Temperatures this afternoon are only expected to reach into
the upper 60s with the best chance of 70+ readings being across the
Finger Lakes and Genesee Valley. Dewpoints in the 50s will make for
very comfortable humidity levels.

In the wake of the surface cold front this evening, 850mb temps will
become cool enough to bring a potenial for some rare June lake
effect/enhancement east of the lakes. 850mb temps bottoming out
around +6C with lake temps of +22C on Lake Erie and +19C on Lake
Ontario will bring very steep low level lapse rates of 8C/km or
better. This will support the development of lake effect clouds and
showers through the overnight. A 270 degree flow over the lakes will
direct the highest probabilities for showers across the western
Southern Tier off Lake Erie and Oswego county into Southern Lewis
off Lake Ontario. Lake induced equilibrium levels of 20kft+ yields a
chance of thunder along with a graupel within the more organized
bands. Overnight lows will again dip into the low-mid 50s and even
upper 40s in the cooler interior western Southern Tier and Tug Hill.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
June is not typically a month that one associates with lake effect,
but here we are in late June, talking about just that. The culprit
is an anomalously cold upper level trough that will be crossing the
Great Lakes during the period. The combination of above-average lake
temperatures, particular on Lake Erie, and 850mb temps that will be
plunging as low as +4C are sure to generate a robust lake response,
creating the potential for heavy rains and potential flooding across
portions of the Niagara Frontier and western Southern Tier,
particularly given recent rains.

Digging into the details, as we move from the weekend into Monday,
the combination of DPVA and cool temperatures aloft will encourage
the development of showers and thunderstorms during the day on
Monday. As we move through the day Monday and into Monday night, we
should see lake effect rains ramp up as well aligned west-southwest
flow takes hold across the lakes. With sfc-850mb delta-t values
running as much as +16C and equilibrium levels climbing as high as
25-30kft, it seems increasingly likely that lake effect rain
showers, with embedded thunderstorms are set to line up across the
Buffalo on a 240-250 degree flow. Given that freezing heights will
only be around 7kft, some of these storms may well drop small
hail/graupel as well. With this southwest flow holding into Tuesday
morning, as a slow moving shortwave pivots across the area, rainfall
amounts could end up being quite robust, with localized amounts of 2-
3" possible through Tuesday morning. This could raise the specter of
flooding on area creeks and low-lying areas, and will need to be
monitored closely.

Moving through Monday night, we should also see lake effect showers
ramping up northeast of lake Ontario, with activity keying in north
of Watertown into the Thousand Islands, though with Lake Ontario
running colder than Erie, intensity should be reduced relative to
Lake Erie. With the upper level trough crossing the area on Tuesday,
we should once again see fairly widespread showers and thunderstorms
firing during the afternoon across the forecast area. Showers will
taper off fairly rapidly Tuesday evening with the departure of the
upper level trough and the arrival of surface ridging across the
lower Great Lakes.

Regarding temperatures, as can be surmised from the above
discussion, the presence of an anomalously cold trough aloft will be
reflected in the surface temperatures. Readings Monday and Tuesday
are not likely to climb out of the 60s, with higher elevations
staying in the lower 60s, making it feel more like September than
mid-summer. Lows will run in the low to mid 50s, once again, a solid
10 degrees below normal for late June.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Wednesday will more likely than not be a quiet day, as surface
ridging will continue to transit the region. Temperatures will begin
to recover towards normal though, particularly once the axis of the
ridge shifts to our east, paving the way for the return of more warm
and moist southerly flow. Highs will return to the 70s on Wednesday,
with 50s to low 60s Wednesday night.

Precipitation chances will increase markedly from late Wednesday
night into Thursday, as isentropic uplift increases ahead of a
surface low tracking across the Great Lakes. Current guidance
suggest another widespread soaking for the forecast area on
Thursday, as this area of widespread synoptic lift crosses the
region ahead of the surface low, which is currently progged to track
rapidly north of Lake Ontario en route to New England by Friday
morning. Yet another system follows rapidly in the steps of this
system, keeping rain in the forecast Friday into Saturday, as the
longwave troughing across the region maintains its grip.
Temperatures during the latter half of next week will at least run
near to slightly above normal, thanks to the position of the
forecast area ahead of the longwave trough axis, with highs
generally in the mid to upper 70s, and lows in the 60s.

&&

.AVIATION /17Z SUNDAY THROUGH FRIDAY/...
Showers and a few thunderstorms will continue through the rest
of the afternoon. The greatest coverage will be away from the
lakes. Restrictions are possible in any of this activity. Some
of the storms could produce gusty winds to 35 knots and small
hail. Lake shadowing will protect KBUF and KART this afternoon.

Tonight, a much cooler airmass will move over western and central
New York. This will promote some lake effect showers east of the
lakes with lake effect clouds also developing and lowering to MVFR
east of the lakes. MVFR is most possible at KJHW and KBUF.

Outlook...
Monday through Tuesday...Mainly VFR with scattered to numerous
showers and thunderstorms...mainly in the afternoons.
Wednesday...Mainly VFR.
Thursday and Friday...VFR/MVFR with a chance of showers and
thunderstorms.

&&

.MARINE...
An increase in winds will occur on the lower Great Lakes as the
pressure gradient tightens between a trough of low pressure tracking
through the Great Lakes and high pressure building into the
Tennessee Valley. The strengthening southwesterly winds will be
sufficient for small craft advisory conditions on the eastern
end of Lake Erie this afternoon and perhaps on the eastern end
of Lake Ontario tonight.

After a brief respite Monday morning, another passing upper level
disturbance will likely bring another period of small craft advisory
conditions to Lake Erie Monday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 10 PM EDT this evening for
     NYZ010-019-085.
MARINE...Small Craft Advisory until 2 AM EDT Monday for LEZ040-041.
         Small Craft Advisory until 8 PM EDT this evening for
         LEZ020.

&&

SYNOPSIS...SMITH/TMA
NEAR TERM...SMITH/TMA
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...TMA
MARINE...SMITH/TMA
Hazardous weather outlook, Jun 25, 5:23 AM EDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
523 AM EDT Sun Jun 25 2017

NYZ001-011-012-020-260930-
Niagara-Genesee-Wyoming-Cattaraugus-
523 AM EDT Sun Jun 25 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An anomalously cold upper level trough crossing the region combined
with warm lake temperatures will result in the development of lake
effect rains Monday into Tuesday, potentially resulting in localized
flooding, particularly across low-lying flood-prone areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-260930-
Northern Erie-Chautauqua-Southern Erie-
523 AM EDT Sun Jun 25 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An anomalously cold upper level trough crossing the region combined
with warm lake temperatures will result in the development of lake
effect rains Monday into Tuesday, potentially resulting in localized
flooding, particularly across low-lying flood-prone areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>008-013-014-021-260930-
Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Livingston-Ontario-Allegany-
523 AM EDT Sun Jun 25 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-260930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
523 AM EDT Sun Jun 25 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 25, 12:48 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1248 PM EDT SUN JUN 25 2017

NYZ004>006-251715-
Oswego-Wayne-Northern Cayuga-
1248 PM EDT SUN JUN 25 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...CAYUGA AND
SOUTHWESTERN OSWEGO COUNTIES...

At 1248 PM EDT, a strong thunderstorm was located over Fair Haven
Beach State Park, moving northeast at 35 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Selkirk Shores State
Park, Nine Mile Point, Mexico Point State Park, Battle Island State
Park, Hastings, Scriba and Volney.

This includes Interstate 81 near exit 33.

LAT...LON 4333 7607 4322 7670 4336 7679 4339 7673
      4345 7665 4357 7638 4356 7631 4356 7628
      4358 7626 4362 7626 4363 7624
TIME...MOT...LOC 1648Z 246DEG 28KT 4334 7667

Kelly
Special weather statement, Jun 25, 1:59 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
159 PM EDT SUN JUN 25 2017

NYZ001-251900-
Niagara-
159 PM EDT SUN JUN 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NIAGARA COUNTY...

At 158 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 14 miles west of Fort Niagara State Park
to 28 miles west of Niagara Falls. Movement was east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Niagara Falls, Lockport, Newfane, Lewiston, Youngstown, Fort Niagara
State Park, Sanborn, Wilson, Cambria Center and Olcott.

LAT...LON 4330 7909 4340 7864 4341 7851 4340 7851
      4312 7870 4306 7900 4307 7901 4308 7908
      4311 7906 4312 7907 4315 7904 4317 7905
      4325 7906 4328 7908
TIME...MOT...LOC 1758Z 255DEG 31KT 4331 7934 4299 7961

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:18 PM EDTSpecial Marine WarningBUF27 min
Jun 24, 9:24 PM EDTBeach Hazards StatementBUFChautauqua, Erie25 hr
Jun 25, 12:48 PM EDTSpecial Weather StatementBUFOswego27 min
Jun 25, 1:55 PM EDTSpecial Marine WarningBUF95 min
Jun 25, 4:43 PM EDTSpecial Weather StatementBUFMonroe32 min
Jun 25, 4:56 PM EDTSpecial Marine WarningBUF49 min
Jun 25, 5:03 PM EDTSpecial Weather StatementBUFWayne27 min
Jun 25, 5:07 PM EDTSpecial Weather StatementBUFOswego23 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.